Printer Friendly

Monaural diplacusis with tinnitus, aural fullness, hyperacusis, and sensorineural hearing loss.

A 57-year-old male singer with noninsulin-dependent (type 2) diabetes mellitus and primary hyperparathyroidism presented with a complaint of diplacusis in the right ear of 16 months' duration. The diplacusis was accompanied by tinnitus, aural fullness, and hyperacusis in the same ear:

* The patient described the diplacusis as a harmonic of a fundamental sound in response to external sound and to his own voice. When the diplacusis was most severe, he would also hear a third sound, either in response to an external sound or as a spontaneous sound that was close to the quality of his tinnitus.

* The tinnitus seemed to be triggered by the intake of dairy and salicylate products, and it could be controlled to some degree by avoidance of these substances. Another type of "howling" tinnitus arose either spontaneously or in association with the intake of these products.

* The aural fullness was intermittent, although it appeared to be related to the intake of dairy products and salt.

* The hyperacusis had been present since the onset of the diplacusis.

[FIGURE OMITTED]

Four months after the onset of these symptoms, the patient had experienced a 1-week period of recurrent mild positional rotary vertigo. Each episode lasted for approximately 90 seconds. His family history included a sister who had undergone stapedectomy. He was taking metformin for the diabetes.

The patient said that the diplacusis was very distracting during his daily activities, although he had been able to overcome the response from his own voice by altering his vocal technique. He had been previously treated with three intratympanic corticosteroids, but he felt that this treatment might have only made his symptoms worse. He had also been treated with oral prednisone, betahistine, diuretics, and liothyronine without benefit.

The patient had brought with him the results of serial audiometric tests that had showed a fluctuating low-frequency hearing loss in the right ear, although one of these tests showed that the right ear was normal. He himself had not noticed any hearing loss. Findings on previous magnetic resonance imaging with enhancement had been negative for any abnormality, and laboratory data had revealed hypercalcemia and an elevated parathyroid hormone level.

At the patient's first visit to the author's office, neurotologic testing with tuning forks revealed diplacusis at 512, 2,048, and 4,096 Hz. The patient said the sound from the 512- and 2,048-Hz tuning forks was louder in the right ear than in the left. He experienced significantly more difficulty performing the sharpened tandem Romberg test with the right foot forward than with the left foot forward.

At the second visit, audiometry showed pure tones at 45 dB at 250 and 500 Hz, with both ears equal from 1.0 kHz and higher. High-frequency hearing testing revealed hearing in both ears to 15 kHz. The tinnitus in the right ear could not be matched. The speech-reception threshold was 20 dB in the right ear and 10 dB in the left. Speech discrimination in quiet and in simulated background noise was normal in both ears, although it was slightly less in the right. Otoacoustic emissions, both transient evoked and distortion product, were present in both ears, more so in the left. Thin-section direct axial computed tomography (CT) of the right temporal bone revealed a large sclerotic plaque from the base at the footplate level to the apex, a moderate to large sclerotic plaque of the anterior oval window, and a moderately thickened spongiotic footplate, which the radiologist interpreted as otosclerosis of the right ear. On the left side, CT revealed a small sclerotic plaque at the base of the temporal bone at the footplate level and some spotty demineralization posterior to the apex.

A 2-hour glucose tolerance test showed diabetic levels of blood glucose and slightly elevated levels of insulin. Thus, the patient was placed on a strict diabetic diet, and the metformin was continued. He was also started on risedronate 30 mg twice weekly along with calcium, vitamin D, and sodium monofluorophosphate to address the otosclerosis.

At follow-up 3 months later, the patient reported that the diplacusis had become a little worse, the aural fullness more pervasive, and the hyperacusis worse on the days he took the risedronate. Repeat audiometry showed no significant change in his hearing. He was placed on an alternating regimen of etidronate 400 mg/day for 2 weeks and risedronate 30 mg twice weekly for 4 weeks.

The patient returned in another 3 months and reported that the diplacusis was better toward the end of the etidronate cycle but worse on days when he took risedronate. The diplacusis had become better in that fewer pitches were affected. Overall, the tinnitus and the aural fullness were better than they had been at the previous visit, although he did feel pressure in the right ear when he did not follow his diet. The hyperacusis was unchanged, and the results of hearing tests were unchanged. The alternating bisphosphonate regimen was changed to etidronate 400 mg/day for 2 weeks and risedronate 30 mg twice weekly for 6 weeks.

Four months later, no change had occurred in the diplacusis; it remained better toward the end of the etidronate cycle and worse during the days on risedronate. On a comparative listening test with a dial tone, there was less distortion in the right ear. The tinnitus remained controlled with the elimination of salicylates. The aural fullness remained present, but the patient was able to ignore it. The hyperacusis was less frequent and less acute. There were no significant changes in the results of hearing tests. The patient offered that he found the diabetes diet to be "draconian." The alternating bisphosphonate regimen was changed to etidronate 400 mg/day for 2 weeks and risedronate 30 mg twice weekly for 11 weeks.

Six months later, which marked the 16th month of treatment overall, the patient returned (and brought with him an article on monaural diplacusis (1)). Since his previous visit, the diplacusis was much improved; in fact, it had almost disappeared and was no longer a distraction. The tinnitus and aural fullness were the same as they had been at the previous visit, but the hyperacusis was almost gone. The results of repeat hearing tests remained the same with the exception of improved findings with respect to the transient evoked otoacoustic emissions (figure). Compared with the previous visit, the patient's hearing was slightly better in the right ear at 250 and 500 Hz.

This is a case of monaural diplacusis. (2) Based on the patient's response to treatment, the etiology appears to be otosclerosis and type 2 diabetes with elevated insulin levels. The intratympanic corticosteroids might have produced a permanent hearing loss as a result of their effect on osteoprotegerin in the inner ear. (3,4)

References

(1.) Ward W. Tonal monaural diplacusis. J Acoust Soc Am 1955;27: 365-72.

(2.) Knight RD. Diplacusis, hearing threshold and otoacoustic emissions in an episode of sudden, unilateral cochlear hearing loss. Int J Audiol 2004;43(1):45-53.

(3.) Zehnder AF, Kristiansen AG, Adams JC, et al. Osteoprotegerin in the inner ear may inhibit bone remodeling in the otic capsule. Laryngoscope 2005;115(1):172-7.

(4.) Brookler K. Basis for understanding otic capsule bony dyscrasias [letter]. Laryngoscope 2006;116(1):160-1.

Kenneth H. Brookler, MD, MS, FRCSC

From the Neurotologic Associates, PC, New York City.
COPYRIGHT 2009 Vendome Group LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:AUDITORY AND VESTIBULAR MEDICINE CLINIC
Author:Brookler, Kenneth H.
Publication:Ear, Nose and Throat Journal
Article Type:Report
Date:Feb 1, 2009
Words:1216
Previous Article:Smooth-muscle tumor of the parapharyngeal space.
Next Article:Sudden deafness secondary to a middle ear/inner ear interaction: the implications of finding an "adhesive tent" during tympanotomy.
Topics:

Terms of use | Privacy policy | Copyright © 2020 Farlex, Inc. | Feedback | For webmasters